Soumya Swaminathan, the Chief Scientist at the World Health Organization, answered the question related to the death of a 27-year-old nurse after being vaccinated with AstraZeneca in Georgia.
"We understand that this was a case of anaphylaxis, a very severe allergic reaction to a component of the vaccine. It has been detected in the case of other vaccines as well. In order to minimize cases like this one, make sure that physicians have access to the medications needed to treat people who develop a severe allergic reaction or anaphylactic shock. I think it is important to send a message that these are very rare cases, and we are trying to minimize them. Patients can be cured in cases like this if it happens in a medical facility that is equipped accordingly," she said.
Soumya Swaminathan noted that those who receive the vaccine should be monitored for about 30 minutes. Especially people who have a history of anaphylaxis.
"It is important that vaccinated people are monitored. Medications should be available at medical facilities where vaccinations are given to treat those who have an allergic reaction and to reassure people that the benefits of the vaccines outweigh their risks," the Chief Scientist at the World Health Organization said.